Adverse effects of antiretroviral prophylaxis after occupational exposure to HIV
Revista Bras. Med. Trab. 2018; 16(2) : 236-241
Occupational exposure to biological materials involving risk of human immunodeficiency virus (HIV) transmission is a medical emergency. Post-exposure prophylaxis (PEP) should be started early and administered for 28 days. Since July 2015, the Brazilian Ministry of Health recommends the combined use of three antiretroviral drugs for PEP, which are less toxic and better tolerated than the ones previously used. Nevertheless, almost half of the exposed individuals under PEP exhibit adverse effects, which are usually mild and self-limited. The most frequent adverse events are gastrointestinal disorders, asthenia, headache and dizziness. However, more severe events have been reported, and the rate of non-completion of prophylaxis remains high. In 2017, the Brazilian Ministry of Health modified the first-line PEP regimen involving replacement of the third antiretroviral drug. The present article reports a case of toxicity associated with PEP following an occupational accident involving exposure to HIV infected biological material.
In addition, we review the potential adverse effects of antiretroviral drugs included in the prophylactic regimens recommended by the Brazilian Ministry of Health and discuss measures occupational physicians should adopt vis-à-vis these complications.
Palabras clave: Occupational exposure, post-exposure prophylaxis, drug-related side effects and adverse reactions, antiretroviral agents.